Texas, 2022Drought in Texas, August 1 to 31, 2022
August 1 to 31, 2022 · NWS AMA · 16 events in 16 counties and zones
Beneficial rains have remained isolated across the combined Oklahoma and Texas Panhandles through the month of August. Many areas across the combined Panhandles continued to remain in quite the deficit for rainfall with soil conditions remaining poor to very poor.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beneficial rains have remained isolated across the combined Oklahoma and Texas Panhandles through the month of August. Many areas across the combined Panhandles continued to remain in quite the deficit for rainfall with soil conditions remaining poor to very poor. Some areas did see an improvement with August rains but this was limited to the central to east-central Texas Panhandle. Drought conditions continued to keep rangelands bare, forcing ranchers to continue to sell off cattle as supplemental feeding has been too expensive this year especially when cattle should be grazing. Peanut farmers are expected to see a yield loss of 30% to 50% across much of West Texas into the Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jul 31, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 AM CDT Mon Aug 1 2022
.AVIATION...
VFR conditions mainly expected to prevail. Expected mostly
southerly winds between 10 and 15 kts. There are some low end
chances for some pop up showers through out the period for all
three terminals. Confidence is so that there is no mention of
showers or thunder in the TAF at this time. CIGs should remain
above 10K ft.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 544 PM CDT Sun Jul 31 2022/
AVIATION...
A thunderstorm or two may affect the Amarillo TAF site this
evening, so have added a tempo group there. Otherwise, VFR
conditions will prevail. Winds will remain around 10 knots or less
at all sites outside of thunderstorms, except AMA may gust over
20 knots starting mid morning on Monday.
PREV DISCUSSION... /Issued 201 PM CDT Sun Jul 31 2022/
SHORT TERM...
18z observations show good-by-our-standards moisture remains in
place across the Panhandles, with dewpoints mainly in the 60s. Area
of cloudiness is present roughly west-east across the midsection of
the Texas Panhandle with a boundary seen on the southern edge of
this on radar. Clearing skies are seen in the SW TX Panhandle. WV
satellite reveals an upper high centered over SE NM with west-
northwesterly flow aloft over our CWA.
This afternoon, a few showers and thunderstorms may develop both in
the destabilizing SW TX Panhandle and near the boundary draped from
Oldham-Wheeler Counties. More coverage will have to wait for the
evening hours though as a shortwave translates downstream in the
west-northwesterly flow aloft. While CAPE profiles are on the skinny
side, good agreement amongst guidance, which is generally handling
today's temps well, that enough instability should be present for
convection ahead of this shortwave. As for hazards, an additional
day of mixing has led to surface mixed layers that are a bit deeper
than yesterday, so strong gusts may occur with any thunderstorms.
Localized flooding risk also remains given antecedent rainfall and
slow expected storm motions.
Monday, while northwesterly flow aloft is present, heights aloft
build subtly. This should allow the upward trend in temperatures to
continue and may also eliminate instability altogether as warmer
temperatures aloft trend our skinny CAPE profiles to capped profiles.
Have thus kept all but our extreme west and southwest free of precip
mentions.
Ferguson
LONG TERM...Tuesday through Saturday...
Monsoon pattern continues over the long term forecast period.
Latest 31/12Z model and numerical data have a general consensus
of the main H500 anti-cyclonic feature centered in the vicinity of
the Four Corners Region before shifting east and being centered
over the northern Panhandles into Kansas by Friday and Saturday.
On Tuesday, monsoon flow activity over the CO/NM high terrain
will bring the best chance of showers and thunderstorms for the
western Panhandles through Tuesday night. The best chance for
more of the Panhandles seeing diurnally driven showers and
thunderstorms will be on Wednesday. Although not the strongest,
the position of the main H500 synoptic system will favor H500 NW
flow. This steering flow should suffice for convection to move
into the majority of Panhandles Wednesday into Wednesday night.
Another round of diurnal thunderstorms will favor the central and
western Panhandles Thursday. Stagnant H500 flow with large scale
mid level subsidence will wane precipitation chances Friday into
the first half of the weekend.
High temperatures will range from the mid 90s into the 100-102
range each day of the long term forecast period. This will be near
to above average for early August.
Meccariello
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
36/5
Hazardous weather outlook, Jul 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun Jul 31 2022
OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun Jul 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible this afternoon and evening across
portions of the Texas and Oklahoma Panhandles. Storms are
expected to remain below severe limits. Strong wind gusts and
localized flooding due to heavy rainfall will be the main threats
with thunderstorms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible across over portions of the
Texas and Oklahoma Panhandles Monday through Thursday. Any storms
that develop are expected to remain below severe limits at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 31, 6:54 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sun Jul 31 2022
TXZ010-010130-
Hemphill TX-
754 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southeastern
Hemphill County through 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3568 10027 3588 10033 3595 10000 3570 10000
TIME...MOT...LOC 0053Z 258DEG 13KT 3580 10010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Jul 31, 7:24 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sun Jul 31 2022
TXZ010-010200-
Hemphill TX-
824 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central
Hemphill County through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Marvin, or 14 miles east of Canadian, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3572 10022 3594 10024 3596 10000 3571 10000
TIME...MOT...LOC 0124Z 266DEG 19KT 3583 10014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGLocal storm report, Jul 31, 9:15 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 6 E CANADIAN 35.92N 100.28W
07/31/2022 M75 MPH HEMPHILL TX MESONET
MESONET STATION 67 CANADIAN 6E.
&&Drought, Dallam
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County started the month of August with a small sliver of the far western portion of the county in Extreme Drought (D3), with the rest of the county in Severe Drought (D2). The month was abnormally dry for August with only 0.5 to 2.0 and a few isolated areas possibly getting 3.0. The majority of the county ended the month 1 to 2 below normal. This led to a slight expansion of D3 in the west with the rest of the county remaining in D2 at the end of the month. The county remained in a 2 to 6 deficit year to date.
Drought, Sherman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of August in Severe Drought (D2). By mid month the eastern half of the county slipped into Extreme Drought (D3). The majority of the county received 0.5 to 2.0, with the monthly normal closer to 3.0. This led to most of the county remaining with no change. There was a small area in the far south central to southeast that improved from D3 back to D2. Otherwise the county ended the month with no changes since mid-month. The county remained in a 2 to 6 deficit year to date.
Drought, Hansford
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County started the month in Severe Drought (D2) across the entire county. About half of the county, in the northwest, fell into Extreme Drought (D3) by the end of the month. This was due to much of the county ending the month 0.5 to 2 below normal.
Drought, Ochiltree
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree County started the month out in Severe Drought (D2), with the exception of a small area in the far southeast that was in Moderate Drought (D1). The county managed to receive enough rain to keep conditions from degrading with no changes by the end of the month. Despite only being around a 1 to 2 deficit for the month, much of the county remained in a 2 to 4 deficit over the last three months.
Drought, Lipscomb
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Around a third of the county in the west central to northwest portion of the county started the month in Severe Drought (D2), while the rest of the county was in Moderate Drought (D1). The county ended the this month plus the last two months with a 3 month deficit around 2 to 6. The area of D2 expanded to cover much of the western half of the county.
Drought, Hartley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The vast majority of Hartley County started the month in Severe Drought (D2) with a very small portion of the far northwest corner of the county in Extreme Drought (D3). This area of D3 expanded to the southeast over the course of the month with this area only receiving 0.25 to 0.50 of rain over the course of the month. The rest of the county remained in D2 where 0.75 to upwards of 3.00 of rain fell. Much of the county remained in a 1 to 4 deficit going back 3 months.
Drought, Moore
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started the month of August entirely in Severe Drought (D2). Over the course of the month the southern portions of the county received 1.5 to 4 of rain allowing an improvement to Moderate Drought (D1), while the north only received 1.5 of rain or less keeping one third of the county in the north in D2.
Drought, Hutchinson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started the month in Severe Drought (D2). The month of August was dry compared to normal with much of the county being 0.5 to 1.5 below normal for the month. The far southern portion of the county received just enough rain over the month and in the previous month of July for conditions to improve to Moderate Drought (D1).
Drought, Roberts
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started the month with a majority of the county in Severe Drought (D2) conditions with exception to the far southern and far eastern portions that began in Moderate Drought (D1) conditions. The southeast corner of the county received 0.5 to 1.5 above normal rainfall for the month, while the far western portions received 0.5 to 1.5 below normal. The rest of the county was right around normal for the month of August. About a third of the county in the northwest corner stayed in D2, while the far southern and southeastern portions of the county improved to Abnormally Dry (D0) and the rest of the county improved to Moderate Drought (D1) conditions.
Drought, Oldham
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started the month with the western third to half of the county in Extreme Drought (D3), while the rest of the county to the east was in Severe Drought (D2). The western part of the county that was in D3 received 1 to 2 above normal rainfall allowing this part of the county to improve to Moderate Drought (D1) by the end of the month. The rest of the county received around 1 below normal rainfall for the month with just enough rain to improve only one category to D1 from D2.
Drought, Wheeler
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
The southeast two thirds of Wheeler County started the month of August in Severe Drought (D2) with the northwest third in Moderate Drought (D1). Over the course of the month 2 to 5 of rain fell, improving the northwest half to two thirds of the county to abnormally dry conditions (D0) and the southeastern portions to D1.
Drought, Deaf Smith
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
The southwestern half of the county was in Exceptional Drought (D4) at the start of the month. The rest of the county was in Extreme Drought (D3) with a small portion of the northeast corner in Severe Drought (D2). The western portions received 2 to 5 of rain, while the eastern portions only received 1 to 2 over the course of the month. This led to an improvement in conditions with the southwest two-thirds ending the month in D2 and the northeastern third ending the month in Moderate Drought (D1). Much of the southern half of the county remained in a 6 to 12 deficit year to date.
Drought, Randall County
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
At the start of August Randall County was in Severe Drought (D2) in the north to northeast half of the county while the south to southwest was in either Extreme Drought (D3) or Exceptional Drought (D4). The area of D4 was the far southwest corner. Over the course of the month the eastern half of the county received 2 to 5 of rain while the western half only received 1 to 3 of rain. Conditions improved by months end with the southwest corner still in D2 while the rest of the county improved to Moderate Drought (D1) conditions. The southwest corner in D2 remained in a 6 to 12 deficit year to date.
Drought, Armstrong
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The southern third of Armstrong County started the month in Extreme Drought (D3). The northeastern portion of the county was in Moderate Drought (D1) with much of the central to western portions of the county in Severe Drought (D2). Over the course of the month, the northern half of the county received 1.5 to 4 of rain, while the southern half received 3 to 6. Drought conditions improved in the north to Abnormally Dry (D0), while the central portions improved to D1. The far south, even with all the rain received during the month remained in D2 with a 4 to 8 deficit year to date.
Drought, Collingsworth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The far south to southeastern portions of the county started the month of August in Extreme Drought (D3) conditions. The rest of the county was in Severe Drought (D2). The area of D3 expanded north a bit through the month. The northwest corner of the county improved to Moderate Drought (D1) after receiving 3 to 4 over the course of the month. The rest of the county remained in D2 with only receiving 1 to 2.5 over the month. Much of the county remained in a 4 to 12 deficit year to date.
Drought, Donley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
The vast majority of Donley County started August off in Severe Drought (D2) with the exception of the northwest corner which was in Moderate Drought (D1) and the very far southwest corner in Extreme Drought (D3). Over the course of the month much of the county received 2 to 6 of rain. The northwest corner improved to Abnormally Dry (D0) conditions while the central to northeastern portions improved to D1. The far southern third of the county remained in Severe Drought (D2) with the far southwest corner improving to D2. The southern portion of the county remained in D2 with a 6 to 10 deficit year to date.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054485, 1054486, 1054487, 1054488, 1054489, 1054490, 1054491, 1054492, 1054493, 1054494, 1054495, 1054496, 1054497, 1054498, 1054499, 1054500.